North Carolina, 2015Hail and Damaging Winds in North Carolina, July 13, 2015
July 13, 2015 · NWS RNK · 13 events in 5 counties and zones
A line of thunderstorms associated with a larger cluster of storms advanced southeast through the region. A large number of trees were downed across the area, and some storms produced large hail during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $122,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of thunderstorms associated with a larger cluster of storms advanced southeast through the region. A large number of trees were downed across the area, and some storms produced large hail during the late afternoon and early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 13, 5:27 PM EST, 35 minutes earlier.
Area forecast discussion, Jul 13, 5:27 PM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
627 PM EDT MON JUL 13 2015
.SYNOPSIS...
A SERIES OF DISTURBANCES WILL PROGRESS SOUTHEAST THROUGH THE AREA
FROM THE OHIO RIVER VALLEY REGION TONIGHT THROUGH TUESDAY NIGHT.
HIGH PRESSURE WILL GRADUALLY WORK ITS WAY INTO THE AREA WEDNESDAY
INTO THURSDAY...TRENDING OUR CONDITIONS COOLER AND DRIER. WARMER
CONDITIONS RETURN BY THE END OF THE WEEK WITH BETTER CHANCES OF
SHOWERS AND STORMS AGAIN OVER THE WEEKEND.
&&
.NEAR TERM /THROUGH TUESDAY/...
AS OF 625 PM EDT MONDAY...
ISSUED SEVERE THUNDERSTORM WATCH NUMBER 414 THROUGH 1 AM FOR THE
REMAINING COUNTIES ALONG AND EAST OF THE BLUE RIDGE.
AS OF 530 PM EDT MONDAY...
ISSUED SEVERE THUNDERSTORM WATCH NUMBER 412 THROUGH 10PM AND
EXTENDED INTO WEST VIRGINIA. IF LINE HOLDS TOGETHER ACROSS THE
MOUNTAINS...WATCH POSSIBLE EAST OF THE BLUE RIDGE LATER THIS
EVENING.
AS OF 300 PM EDT MONDAY...
A MESOSCALE CONVECTIVE COMPLEX IS CURRENTLY HEADING SOUTHEAST
THROUGH THE OHIO RIVER VALLEY OF NORTH CENTRAL KENTUCKY INTO
SOUTHERN OHIO. STEERING TRAJECTORIES OPT FOR A SOLUTION THAT
CONTINUES ITS MOTION TOWARDS OUR REGION...ARRIVING IN THE WESTERN
PART OF THE FORECAST AREA AROUND 700 PM TO 800 PM THIS EVENING.
HOWEVER...AT THE SAME...THE BEST INSTABILITY IS ALONG THE WESTERN
FLANK...SO THE STRONGEST ACTIVITY MAY PASS WEST OF OUR REGION...AND
MOVE SOUTH INTO EASTERN TENNESSEE. WE ALSO HAVE THE QUESTION OF HOW
FAR EAST THE ACTIVITY WILL MOVE THROUGH OUR AREA. GOOD COVERAGE EAST
TO THE CREST OF THE BLUE RIDGE IS LIKELY. EAST OF THE BLUE
RIDGE...CONFIDENCE IS LESS...AND AS SUCH THERE WILL BE LOWER CHANCES
IN THIS REGION. IN TOTAL...SHOWER AND THUNDERSTORM ACTIVITY FROM
THIS SYSTEM IS EXPECTED TO LAST ON THE ORDER OF THREE HOURS BEFORE
TAPERING OFF TO ISOLATED SHOWERS OR ENDING. SOME OF THESE STORMS
COULD BE ON THE STRONG SIDE...WITH VERY GUSTY WINDS BEING THE
GREATEST THREAT.
THIS SYSTEM IS EXPECTED TO BE THE FIRST ROUND OF SHOWERS AND STORMS
FOR THE NIGHT. THE SECOND ROUND IS EXPECTED TO ARRIVE LATE TONIGHT
INTO EARLY TUESDAY MORNING...PERHAPS COMPARABLE IN LOCATION TO THE
SYSTEM FROM EARLY THIS MORNING...BUT ARRIVING A LITTLE LATER SO THAT
SOME OF THE STRONGER STORMS LINGER INTO MORE OF THE MORNING HOURS IN
THE EAST.
LATER TUESDAY AFTERNOON...THE POTENTIAL EXISTS AGAIN FOR ANOTHER
ROUND OF HEAVY RAIN SHOWERS AND STORMS TO MOVE INTO THE AREA FROM AN
UPSTREAM LOCATION FROM THE OHIO VALLEY REGION. SOME OF THESE AGAIN
MAY BE ON THE STRONG SIDE WITH LOCALLY HEAVY RAIN. LATER SHIFTS WILL
BE ABLE TO ASSESS HOW MUCH RAIN FALLS DURING THE UPCOMING FLASH
FLOOD WATCH PERIOD TO DETERMINE IF ANY EXTENSIONS IN TIME OR A
DIFFERENT GEOGRAPHICAL GROUPING IS WARRANTED.
TEMPERATURES WILL TREND SLIGHTLY UPWARD FOR LOW TEMPERATURES TONIGHT
AS COMPARED TO READINGS FROM THIS MORNING. EXPECT MID TO UPPER 60S
IN THE WEST AND UPPER 60S TO AROUND 70 IN THE EAST. HIGHS ON TUESDAY
WILL BE COMPARABLE OR SLIGHTLY HIGHER THAN THOSE OF TODAY.
ANTICIPATE LOW TO MID 80S IN THE WEST AND UPPER 80S TO AROUND 90 IN
THE EAST.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 300 PM EDT MONDAY...
500 MB UPPER LOW/TROF MOVES OUT OF THE GREAT LAKES AND ACROSS THE
OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY MORNING...THEN WILL BE EAST
OF THE FORECAST AREA BY THE END OF THE DAY ON WEDNESDAY. MODELS
SHOWED SOME DECENT JET DYNAMICS TOO WITH UPPER DIFFLUENCE OVER THE
FORECAST AREA THROUGH WEDNESDAY EVENING.
SURFACE LOW PRESSURE CROSSES THE OHIO VALLEY TUESDAY NIGHT AND
BRINGS A COLD FRONT THROUGH THE REGION LATE TUESDAY NIGHT INTO
WEDNESDAY MORNING. THE LOW AND COLD FRONT WILL BE OFF THE EAST COAST
BY THURSDAY MORNING.
SHOWERS AND THUNDERSTORMS WILL BE ONGOING AT THE BEGINNING OF THIS
FORECAST PERIOD. HEAVY RAIN AND FLASH FLOODING WILL CONTINUE TO BE A
CONCERN BUT THREAT WILL ALSO DEPEND ON WHERE HIGHEST RAINFALL
AMOUNTS END UP TONIGHT AND TUESDAY. HAVE RAISED THE PROBABILITY OF
PRECIPITATION FOR A LARGE PART OF THE FORECAST AREA ON TUESDAY
NIGHT.
CLOUDS AND PRECIPITATION WILL LIMIT WARM UP ON WEDNESDAY. STAYED
CLOSE TO MAV GUIDANCE FOR TEMPERATURES FOR THIS PART OF THE FORECAST.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EDT MONDAY...
LARGE UPPER RIDGE REMAINS OVER THE SOUTHERN PLAINS THROUGH FRIDAY
THEN DRIFTS INTO THE SOUTHWEST UNITED STATES OVER THE WEEKEND.
WARMER AIR MASS RETURNS WITH 850 MB TEMPERATURES APPROACHING +20
ADVECTING INTO THE REGION ON FRIDAY.
STABLE AIR MASS COMES INTO THE FORECAST AREA BEHIND THE FRONT ON
WEDNESDAY NIGHT AND THURSDAY. WARM AIR AT MID LEVELS WILL ALSO CAP
PRECIPITATION DEVELOPMENT. SURFACE HIGH PRESSURE WILL BE CENTERED
OVER THE FORECAST AREA FRIDAY MORNING. HIGH IS FAR ENOUGH OFF SHORE
BY SATURDAY FOR A RETURN OF MOISTURE AND INSTABILITY BACK INTO THE
AREA. HAVE REMOVED PROBABILITY OF PRECIPITATION BEHIND THE FRONT.
BETTER CHANCE OF RAIN RETURNS WITH THE INCREASING MOISTURE AND
INSTABILITY ON SATURDAY. NO MAJOR ADJUSTMENTS NEEDED TO GUIDANCE FOR
TEMPERATURES THROUGH THE PERIOD.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 145 PM EDT MONDAY...
A MIX OF LOW END VFR AN MVFR CUMULUS CLOUDS ARE ACROSS THE REGION
WITH SOME OF THEM IN GREAT ENOUGH CONCENTRATION FOR A CEILING OF
STARTO-CU. LITTLE IF ANY SHOWERS AND STORMS ARE EXPECTED THROUGH
THE MID-AFTERNOON. ONCE WE REACH THE LATE AFTERNOON AND EARLY
EVENING COVERAGE OF SHOWERS AND STORMS WILL INCREASE FOR TWO
REASONS. PEAK HEATING WILL HAVE PASSED...AND DIURNALLY BASED
ISOLATED SHOWERS AND STORMS WILL INCREASE. IN THE WEST...COVERAGE
WILL INCREASE WITH THE APPROACH OF A THUNDERSTORM COMPLEX...THAT
IS CURRENTLY MOVING THROUGH SOUTHERN INDIANA AND SOUTHWEST OHIO.
SHOWERS AND STORMS ASSOCIATED WITH THIS COMPLEX WILL MOVE THROUGH
AT LEAST THE WESTERN HALF OF THE REGION THIS EVENING...WITH
COVERAGE OVER THE EASTERN HALF OF THE AREA NOT AS CONFIDENT. A MIX
OF IFR/MVFR CIGS AND VSBYS WILL ACCOMPANY THE HEAVIER OF THESE
SHOWERS AND STORMS. WIND GUSTS IN THE STRONGER STORMS WILL LIKELY
BE GREATER THAN 30 KTS. ACTIVITY ASSOCIATED WITH THIS SYSTEM WILL
LAST AROUND TWO TO THREE HOURS. MVFR CIGS AND IFR/MVFR FOG IS
EXPECTED ACROSS THE AREA AFTER THE BULK OF THE PRECIPITATION ENDS.
ADDITIONAL SHOWERS AND STORMS ARE EXPECTED TO ARRIVE ACROSS THE
AREA FROM THE WEST LATE TONIGHT INTO EARLY TUESDAY MORNING. STRONG
WIND GUSTS MAY ALSO ACCOMPANY THIS ACTIVITY.
CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE THROUGH THE MORNING
HOURS SO THAT MOST LOCATIONS WILL BE MVFR OR LOW END VFR BY 18Z.
EXTENDED AVIATION DISCUSSION...
POTENTIAL FOR NUMEROUS SHOWERS/STORMS WILL CONTINUE THROUGH
TUESDAY NIGHT. AN ACTIVE NORTHWEST/BAROCLINIC FLOW WILL REMAIN IN
PLACE ALONG THE NORTHEAST SIDE OF A STRONG SUBTROPICAL RIDGE OF
HIGH PRESSURE ANCHORED IN THE SOUTHERN PLAINS. ONE OR MORE
CONVECTIVE COMPLEXES APPEAR LIKELY WITHIN THIS TIME FRAME...BUT
LOW CONFIDENCE ON EXACT TIMING ATTM. PLACEMENT FAVORS A TRACK FROM
THE UPPER MIDWEST THROUGH THE LOWER OHIO VALLEY AND INTO THE
SOUTHERN APPALACHIANS.
MORE TYPICAL SUMMERTIME CONDITIONS RETURN FOR THE LATER
HALF OF THE WEEK WITH EARLY MORNING FOG/LOW CLOUDS IN THE USUAL
SPOTS...KLWB/KBCB/KLYH...AND ISOLATED TO SCATTERED AFTERNOON/EVENING
SHOWERS AND THUNDERSTORMS. OVERALL...CIGS AND VSBYS SHOULD BE VFR
MUCH OF THE TIME PERIOD.
&&
.HYDROLOGY...
AS OF 300 PM EDT MONDAY...
DESPITE THE FACT THAT THE TWO SYSTEM TONIGHT WILL BE SEPARATED BY
MULTIPLE HOURS...GIVEN THE HEAVY RAIN SOME OF THE REGION RECEIVED
LAST NIGHT...AND THE POTENTIAL FOR ADDITIONAL HEAVY RAIN TONIGHT AND
EARLY TOMORROW...A FLASH FLOOD WATCH WILL BE ISSUED FROM 600 PM THIS
EVENING THROUGH NOON ON TUESDAY. THE AREA OF THE WATCH WILL BE THOSE
COUNTIES ALONG AND WEST OF THE CREST OF THE BLUE RIDGE AND
BEDFORD...FRANKLIN...AND PATRICK COUNTIES IN VIRGINIA. MUCH OF THE
WATCH AREA IS EXPECTED TO RECEIVE BETWEEN THREE-QUARTERS OF AN INCH
OF RAIN TO ONE INCH OF RAIN OVER THE TWELVE HOUR PERIOD.
HOWEVER...LOCALLY HEAVIER AMOUNTS OF ONE TO THREE INCHES IN A
SHORTER PERIOD OF TIME WILL PROMPT FLASH FLOODING.
&&
.EQUIPMENT...
NOAA WEATHER RADIO STATION WXM72 IN HINTON WEST VIRGINIA...OPERATING
ON A FREQUENCY OF 162.425 MEGAHERTZ...IS CURRENTLY OUT OF
SERVICE. TECHNICIANS ARE ADDRESSING THE PROBLEM. WE APOLOGIZE FOR
ANY INCONVENIENCE THIS MAY CAUSE.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR VAZ007-009>020-
022>024-032>034.
NC...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR NCZ001-002-018.
WV...FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR WVZ042>044-507-
508.
&&
SYNOPSIS...DS
NEAR TERM...DS/RCS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DS
HYDROLOGY...
EQUIPMENT...Hazardous weather outlook, Jul 13, 5:25 PM EST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
625 PM EDT MON JUL 13 2015
NCZ001-002-018-VAZ007-009>017-WVZ042>044-507-508-142230-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
625 PM EDT MON JUL 13 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ032-142230-
PATRICK-
625 PM EDT MON JUL 13 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN
CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN
TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ018>020-022>024-033-034-142230-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-
625 PM EDT MON JUL 13 2015
...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY MORNING...
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 1 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN
CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN
TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-VAZ035-043>047-058-059-142230-
STOKES-ROCKINGHAM-CASWELL-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
625 PM EDT MON JUL 13 2015
...SEVERE THUNDERSTORM WATCH 414 IN EFFECT UNTIL 1 AM EDT TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN
CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN
TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-020-142230-
SURRY-WILKES-YADKIN-
625 PM EDT MON JUL 13 2015
...SEVERE THUNDERSTORM WATCH 412 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY. THE MAIN
CONCERN WILL BE DAMAGING WINDS GUSTS. STORMS WILL ALSO CONTAIN
TORRENTIAL DOWNPOURS WHICH MAY LEAD TO LOCALIZED POOR DRAINAGE
FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Local storm report, Jul 13, 2:23 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
323 PM EDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM DEBRIS FLOW 2 SW NARROWS 37.31N 80.84W
07/13/2015 GILES VA TRAINED SPOTTER
MUDSLIDE NEAR THE ROAD ON STATE ROUTE 61, WOLF CREEK ROAD
ABOUT 2.3 MILES SOUTHWEST OF NARROWS, VA.
&&
JMORROWSpecial weather statement, Jul 13, 4:29 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
529 PM EDT MON JUL 13 2015
VAZ009-012-132215-
WYTHE-SMYTH-
529 PM EDT MON JUL 13 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SMYTH AND
SOUTHWESTERN WYTHE COUNTIES...
AT 527 PM EDT...A STRONG THUNDERSTORM WAS NEAR ASBERRYS...MOVING EAST
AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
THIS STORM MAY INTENSIFY AND A WARNING MAY BE REQUIRED.
LOCATIONS IMPACTED INCLUDE...
MARION...
RURAL RETREAT...
MOUNT ROGERS NATIONAL RECREATION AREA...
SUGAR GROVE...
AND MARION WYTHEVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3695 8164 3699 8158 3700 8152 3699 8148
3699 8147 3698 8141 3695 8138 3697 8137
3697 8135 3693 8114 3675 8133 3674 8136
3674 8137 3690 8165
TIME...MOT...LOC 2127Z 274DEG 22KT 3697 8154
RABLocal storm report, Jul 13, 5:45 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT MON JUL 13 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG TAZEWELL 37.12N 81.52W
07/13/2015 TAZEWELL VA 911 CALL CENTER
MULTIPLE TREES DOWN AROUND THE COUNTY. START TIME WAS
ESTIMATED BASED OFF OFF RADAR. 608 - 636PM
&&
JMORROWSpecial weather statement, Jul 13, 5:55 PM EST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
655 PM EDT MON JUL 13 2015
VAZ044-140000-
PITTSYLVANIA-
655 PM EDT MON JUL 13 2015
...A STRONG THUNDERSTORM WILL AFFECT PITTSYLVANIA COUNTY...
AT 655 PM EDT...A STRONG THUNDERSTORM WAS NEAR SAGO...MOVING
SOUTHEAST AT 15 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH BRIEF VERY
HEAVY RAINFALL AND OCCASIONAL CLOUD-TO-GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
CHATHAM...
BLAIRS...
DRY FORK...
KEELING...
AND AJAX.
FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3686 7964 3691 7963 3698 7957 3686 7915
3662 7931
TIME...MOT...LOC 2255Z 298DEG 13KT 3689 7957
RABEvent by event
11 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Ashe
- When
- July 13, 6:02 PM EST
- Where
- Ashe County, 0.69 mi S of Warrensville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.460, -81.520
Thunderstorm winds blew a tree down. Damage values are estimated.
Thunderstorm Wind, Ashe
- When
- July 13, 6:06 PM EST
- Where
- Ashe County, 3.95 mi E of Nathans Creek
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 36.440, -81.330
Thunderstorm winds blew a tree down on Carson Woods Road. Damage values are estimated.
Thunderstorm Wind, Watauga
- When
- July 13, 6:25 PM EST
- Where
- Watauga County, 1.31 mi WNW of Triplett
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Social Media
- Coordinates
- 36.210, -81.570
Thunderstorm winds blew trees down on Elk Creek Road. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- July 13, 6:50 PM EST
- Where
- Stokes County, 1.49 mi SSW of Mt View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.300, -80.330
Thunderstorm winds blew two trees down. Damage values are estimated.
Thunderstorm Wind, Stokes
- When
- July 13, 7:02 PM EST
- Where
- Stokes County, 2.66 mi SE of Walnut Cove
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 36.270, -80.120
Thunderstorm winds blew two trees down. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- July 13, 7:16 PM EST to 7:25 PM EST
- Where
- Rockingham County, 0.89 mi NE of Spray to 0.89 mi SW of Draper
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $100,000
- Reported by
- 911 Call Center
- Coordinates
- 36.530, -79.740
Thunderstorm winds caused wind damage to structures and trees in and around Eden. Siding and gutters were blown off the Eden Rescue Squad's building. A tree fell onto a house causing intrusion. Another tree fell onto a house and caused roof damage. Damage values are estimated.
Hail, Caswell
- When
- July 13, 7:23 PM EST
- Where
- Caswell County, 1.61 mi SSW of Hamer
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.429, -79.291
Thunderstorm Wind, Stokes
- When
- July 13, 7:25 PM EST
- Where
- Stokes County, 0.89 mi SE of Danbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 36.410, -80.210
Thunderstorm wind blew down trees. Damage values are estimated.
Lightning, Stokes
- When
- July 13, 7:29 PM EST
- Where
- Stokes County, 0.56 mi E of King
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 36.280, -80.360
A tree was brought down by a lightning strike in King, NC. Damage values are estimated.
Thunderstorm Wind, Rockingham
- When
- July 13, 7:31 PM EST
- Where
- Rockingham County, 0.69 mi N of Eden
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 36.510, -79.750
Thunderstorm winds blew down several trees along Highway 41 in Eden. Many of these trees feel on power poles. Highway 41 was closed for a time because of this. Damage values are estimated.
Thunderstorm Wind, Caswell
- When
- July 13, 7:36 PM EST
- Where
- Caswell County, 2.33 mi ESE of Fitch
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.320, -79.290
Thunderstorm winds blew a tree down on Burton-Chapel Road in the Mebane area. Damage values are estimated.
Thunderstorm Wind, Caswell
- When
- July 13, 8:06 PM EST
- Where
- Caswell County, 0.69 mi S of Quick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.390, -79.500
A power line was blown down along U.S. 158 in the Casville area. Damage values are estimated.
Thunderstorm Wind, Caswell
- When
- July 13, 8:08 PM EST
- Where
- Caswell County, 2.33 mi WNW of Milesville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200
- Reported by
- Trained Spotter
- Coordinates
- 36.310, -79.460
Thunderstorm winds blew a eighteen inch diameter limb down on a driveway. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, July 13, 20154 deaths · 15 injured · $3.7 million · 60 kt wind · 61 events
- Tornadoes and Hail in Kansas, July 13 to 14, 2015$285,000 · EF3 · 20 events
- Heat in Oklahoma, July 13 to 21, 201534 injured · 1 event
- Flash Flooding and Flood in Indiana, July 13 to 14, 20151 death · $210,000 · 1 in hail · 24 events
- Tornadoes and Flash Flooding in Kentucky, July 13 to 17, 2015$545,000 · EF1 · 110 events
- Flash Flood in New Mexico, July 13, 20151 death · $15,000 · 1 event
- Heat in Illinois, July 13, 20151 death · 1 event
- Heat in Texas, July 13, 20151 death · 1 event
- Hail and Damaging Winds in Georgia, July 13 to 15, 20151 injured · $698,000 · 1 in hail · 38 events
- Flash Flooding and Hail in Wisconsin, July 13, 2015$1.3 million · 1 in hail · 29 events
- Flash Flooding and Flooding in Virginia, July 13 to 14, 2015$2.2 million · 18 events
- Tornadoes and Flash Flooding in Indiana, July 13 to 14, 2015$199,000 · EF1 · 38 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 592889, 592890, 592891, 592892, 592893, 592894, 593276, 592896, 592897, 592898, 594415, 593281, 593282.